CaltechAUTHORS
  A Caltech Library Service

Tension-Stabilized Coiling of Isotropic Tape Springs

Wilson, Lee and Gdoutos, Eleftherios E. and Pellegrino, Sergio (2020) Tension-Stabilized Coiling of Isotropic Tape Springs. International Journal of Solids and Structures, 188-189 . pp. 103-117. ISSN 0020-7683. https://resolver.caltech.edu/CaltechAUTHORS:20190924-095350723

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190924-095350723

Abstract

A tape spring can be held tightly coiled on a circular cylinder by means of a tension force applied at the tip. This paper determines the smallest value of the required tension force by means of analytical methods, experiments and detailed numerical simulations. The minimum force depends on the coiling ratio, defined as the ratio between the transverse radius of the tape spring and the radius of the cylinder. It varies with an inverse quadratic relation for coiling ratios smaller than 1 (bending-dominated regime) and with a linear relation for coiling ratios greater than 3.424 (tension-dominated regime). For coiling ratios between 1 and 3.424 there is an intermediate behavior, and the required tension force is non-unique and rather small.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/j.ijsolstr.2019.09.010DOIArticle
ORCID:
AuthorORCID
Wilson, Lee0000-0002-5865-9903
Pellegrino, Sergio0000-0001-9373-3278
Additional Information:© 2019 Published by Elsevier Ltd. Received 25 March 2018, Revised 26 August 2019, Accepted 23 September 2019, Available online 24 September 2019.
Group:GALCIT
Subject Keywords:Packaging; Deployment; Large strain deployable structures; Tape springs
Record Number:CaltechAUTHORS:20190924-095350723
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190924-095350723
Official Citation:Lee Wilson, Eleftherios E. Gdoutos, Sergio Pellegrino, Tension-Stabilized Coiling of Isotropic Tape Springs, International Journal of Solids and Structures, Volumes 188–189, 2020, Pages 103-117, ISSN 0020-7683, https://doi.org/10.1016/j.ijsolstr.2019.09.010.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:98827
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:24 Sep 2019 17:14
Last Modified:10 Feb 2020 22:06

Repository Staff Only: item control page